Skip to main content

On the existence and position of the farthest peaks of a family of stochastic heat and wave equations


We study the stochastic heat equation \({\partial_t u = \mathcal{L}u+\sigma(u)\dot W}\) in (1 + 1) dimensions, where \({\dot W}\) is space-time white noise, σ : RR is Lipschitz continuous, and \({\mathcal{L}}\) is the generator of a symmetric Lévy process that has finite exponential moments, and u 0 has exponential decay at ±∞. We prove that under natural conditions on σ : (i) The νth absolute moment of the solution to our stochastic heat equation grows exponentially with time; and (ii) The distances to the origin of the farthest high peaks of those moments grow exactly linearly with time. Very little else seems to be known about the location of the high peaks of the solution to the stochastic heat equation under the present setting (see, however, Gärtner et al. in Probab Theory Relat Fields 111:17–55, 1998; Gärtner et al. in Ann Probab 35:439–499, 2007 for the analysis of the location of the peaks in a different model). Finally, we show that these results extend to the stochastic wave equation driven by Laplacian.

This is a preview of subscription content, access via your institution.


  1. 1

    Bertini L., Cancrini N.: The stochastic heat equation: Feynman–Kac formula and intermittence. J. Stat. Phys. 78(5/6), 1377–1402 (1994)

    MathSciNet  Google Scholar 

  2. 2

    Burkholder D.L.: Martingale transforms. Ann. Math. Stat. 37, 1494–1504 (1966)

    MathSciNet  MATH  Article  Google Scholar 

  3. 3

    Burkholder, D.L., Davis, B.J., Gundy, R.F.: Integral inequalities for convex functions of operators on martingales, In: Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability, vol. II, pp. 223–240, University of California Press, Berkeley (1972)

  4. 4

    Burkholder D.L., Gundy R.F.: Extrapolation and interpolation of quasi-linear operators on martingales. Acta. Math. 124, 249–304 (1970)

    MathSciNet  MATH  Article  Google Scholar 

  5. 5

    Carlen E., Kree P.: L p estimates for multiple stochastic integrals. Ann. Probab. 19(1), 354–368 (1991)

    MathSciNet  MATH  Article  Google Scholar 

  6. 6

    Carmona R.A., Molchanov S.A.: Parabolic Anderson Problem and Intermittency. Memoirs of the American Mathematical Society, Providence (1994)

    Google Scholar 

  7. 7

    Carmona R.A., Nualart D.: Random nonlinear wave equations: propagation of singularities. Ann. Probab. 16(2), 730–751 (1988)

    MathSciNet  MATH  Article  Google Scholar 

  8. 8

    Chung K.L., Fuchs W.H.J.: On the Distribution of Values of Sums of Random Variables. Memoirs of the American Mathematical Society, Providence (1951)

    Google Scholar 

  9. 9

    Conus D., Dalang Robert C.: The non-linear stochastic wave equation in high dimensions. Electron. J. Probab 13(22), 629–670 (2008)

    MathSciNet  MATH  Google Scholar 

  10. 10

    Dalang, R.C.: Extending the martingale measure stochastic integral with applications to spatially homogeneous s.p.d.e.’s, Electron. J. Probab. 4(6), 29 (1999) [Corrections: Electron. J. Probab. 6(6), 5 (2001)]

  11. 11

    Dalang R.C., Frangos N.E.: The stochastic wave equation in two spatial dimensions. Ann. Probab. 26(1), 187–212 (1998)

    MathSciNet  MATH  Article  Google Scholar 

  12. 12

    Dalang R.C., Mueller C.: Some non-linear S.P.D.E.’s that are second order in time. Electron. J. Probab. 8(1), 21 (2003) (electronic)

    MathSciNet  Google Scholar 

  13. 13

    Dalang R.C., Mueller C.: Intermittency properties in a hyperbolic Anderson problem. Ann. Inst. Henri Poincaré 45(4), 1150–1164 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  14. 14

    Davis B.: On the L p norms of stochastic integrals and other martingales. Duke Math. J. 43(4), 697–704 (1976)

    MathSciNet  MATH  Article  Google Scholar 

  15. 15

    Dembo A., Zeitouni O.: Large Deviations, 2nd edn. Springer, New York (1998)

    MATH  Google Scholar 

  16. 16

    Foondun, M., Khoshnevisan, D.: On the global maximum of the solution to a stochastic heat equation with compact-support initial data. Ann. Inst. Henri Poincaré (2009) (to appear)

  17. 17

    Foondun, M., Khoshnevisan D.: Intermittence and nonlinear parabolic stochastic partial differential equations. Electron. J. Probab. 14(14), 548–568

  18. 18

    Foondun, M., Khoshnevisan, D., Nualart E.: A local-time correspondence for stochastic partial differential equations. Trans. Am. Math. Soc. (2009) (to appear)

  19. 19

    Gärtner J., Molchanov S.: Parabolic problems for the Anderson model. II. Second-order asymptotics and structure of high peaks. Probab. Theory. Relat. Fields 111(1), 17–55 (1998)

    MATH  Article  Google Scholar 

  20. 20

    Gärtner J., König W., Molchanov S.: Geometric characterization of intermittency in the parabolic Anderson model. Ann. Probab. 35(2), 439–499 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  21. 21

    Gyöngy I., Nualart D.: On the stochastic Burgers’ equation in the real line. Ann. Probab. 27(2), 782–802 (1999)

    MathSciNet  MATH  Article  Google Scholar 

  22. 22

    Houdré C., Kawai R.: On layered stable processes. Bernoulli 13(1), 252–278 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  23. 23

    Lunardi A.: Analytic Semigroups and Optimal Regularity in Parabolic Problems. Birkhäuser- Verlag, Basel (1995)

    MATH  Book  Google Scholar 

  24. 24

    Mueller C.: On the support of solutions to the heat equation with noise. Stoch. Stoch. Rep. 37(4), 225–245 (1991)

    MathSciNet  MATH  Google Scholar 

  25. 25

    Mueller C., Perkins E.A.: The compact support property for solutions to the heat equation with noise. Probab. Theory. Relat. Fields 93(3), 325–358 (1992)

    MathSciNet  MATH  Article  Google Scholar 

  26. 26

    Peszat S., Zabczyk J.: Nonlinear stochastic wave and heat equations. Probab. Theory. Relat. Fields 116(3), 421–443 (2000)

    MathSciNet  MATH  Article  Google Scholar 

  27. 27

    Port S.C., Stone C.J.: Infinitely divisible processes and their potential theory II. Ann. Inst. Fourier, Grenoble 21(2), 157–271 (1971)

    MathSciNet  MATH  Article  Google Scholar 

  28. 28

    Rosiński J.: Tempering stable processes. Stochastic Proc. Appl 117(6), 677–707 (2007)

    MATH  Article  Google Scholar 

  29. 29

    Walsh, J.B.: An introduction to stochastic partial differential equations. In: École d’été de Probabilités de Saint-Flour, XIV—1984, Lecture Notes in Mathematics vol. 1180, pp. 265–439. Springer, Berlin (1986)

  30. 30

    Zeldovich Y.B., Ruzmaikin A.A., Sokoloff D.D.: The Almighty Chance. World Scientific, Singapore (1990)

    Book  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Daniel Conus.

Additional information

Research supported in part by the Swiss National Science Foundation Fellowship PBELP2-122879 (D.C.) and the NSF grant DMS-0706728 (D.K.).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Conus, D., Khoshnevisan, D. On the existence and position of the farthest peaks of a family of stochastic heat and wave equations. Probab. Theory Relat. Fields 152, 681–701 (2012).

Download citation


  • Stochastic PDEs
  • Stochastic heat equation
  • Intermittence

Mathematics Subject Classification (2000)

  • Primary 60H15
  • Secondary 35R60